By John Asbury | Updated April 26, 2023 | Source: Newsday
After her brother's fatal overdose six years ago, Stony Brook resident Allison Van Cott-McEntee vowed to do whatever possible to prevent others from meeting the same fate.
As part of that effort, Van Cott-McEntee, took a class five years ago while enrolled at Stony Brook University on the sociology of alcohol and drug abuse. Van Cott-McEntee said her brother's death devastated her but, along with the Stony Brook class, spurred her to do more.
On Wednesday, Van Cott-McEntee, who now runs a nonprofit to raise awareness of opioid addiction and treatment, returned to the class, taught by Stony Brook University Professor Catherine Marrone. Van Cott-McEntee helped lead a training session on how to use naloxone — known by its brand name, Narcan — to revive overdose victims, and discuss the plight of her brother, Steven Van Cott, whose life had been saved multiple times by the drug before his fatal overdose.
As part of the training, students as well as faculty and campus police officers taking part, were given two 4 mg Narcan nasal spray cartridges that can be administered to instantly reverse the brain’s receptors to opioids.
“Losing my brother was the hardest thing in my life. It was like losing a son. We tried to help so many times and my family will never be the same,” Van Cott-McEntee said. “I know he's with me and rooting for this cause and I feel I'm on a mountain top screaming this out to people.”
The Narcan training Wednesday was delivered by Steven Chassman, executive director of the Long Island Council on Alcohol and Drug Dependence.
He said Narcan kits saved 1,500 lives on Long Island last year. Similar training has been completed by Nassau County and the Town of Hempstead. Last month the U.S. Food and Drug Administration made Narcan available over the counter at participating pharmacies.
Narcan is otherwise harmless and ineffective for any treatment other than opioids, including fentanyl, Chassman said. Anyone who suspects an overdose should first dial 911. A New York State law shields callers from an arrest when reporting a drug overdose.
Symptoms of a narcotics overdose include loss of consciousness as well as blue lips and fingernails due being deprived of oxygen. Chassman said It can sometimes take up to three hours before an overdose leads to death.
Between 2021 to 2022, there were 107,000 overdose deaths nationally, primarily due to fentanyl mixed with recreational drugs like cocaine, which have been advanced by cartels into pressed pills like oxycodone or ecstasy. He said fentanyl is 50,000 times more potent than morphine.
“Last year was the most tragic year in substance or opioid fatalities,” he said. “Fentanyl has penetrated the national drug supply.”
Chassman called many fentanyl deaths poisonings, not overdoses. He said the milligrams of fentanyl that can be fatal have led to deaths of unsuspecting users such as six traced to fentanyl-laced cocaine on the East End in 2021.
“Fentanyl is in everything,” Chassman said. “These drugs work in the short term, but we’ve got to find a healthier coping strategy.”
Kurtis Hall, 31, of East Setauket, said he has been sober for nearly seven years, but said he was saved by Narcan after nine overdoses in a four-month period.
“I am somebody who’s been revived by Narcan,” he said. “I think knowing it’s out there and easily available and having these events to train people is huge.”